Louisiana, 2011

Damaging Wind in Louisiana, September 28, 2011

September 28, 2011 · NWS JAN · 1 event in 1 county or zone

L. Braughton Airport as a line of storms passed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A 56 mph wind gust was measured at the F.L. Braughton Airport as a line of storms passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 28, 2:19 PM CST, 29 minutes earlier.

Area forecast discussion, Sep 28, 2:19 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT WED SEP 28 2011

.DISCUSSION...

THE FRONTAL BOUNDARY IS NOW SOUTH OF HIGHWAY 84 WHERE STRONG TO
SEVERE THUNDERSTORMS WITH HEAVY RAINFALL HAVE DEVELOPED IN AIRMASS
CHARACTERIZED BY 2500 J/KG MIXED LAYER CAPE AND 1.8+ INCH
PRECIPITABLE WATER. THESE STORMS WILL PERSIST ACROSS EXTREME SOUTHERN
PORTIONS OF THE AREA FOR THE NEXT 1-2 HRS BEFORE THE DRIER AIR
SURGES IN THIS EVENING.

DURING THE OVERNIGHT INTO EARLY THURSDAY MORNING...CONDITIONS SHOULD
BE IDEAL FOR FOG FORMATION WITH CLEAR SKIES AND WEAK HIGH PRESSURE IN
THE WAKE OF THE FRONTAL PASSAGE ALONG WITH MOIST GROUND CONDITIONS.
OTHERWISE...A VERY QUIET WEATHER PATTERN IS IN STORE AS WE GO THROUGH
FRIDAY INTO FRIDAY NIGHT. DRY CONDITIONS AND SEASONABLY MILD
TEMPERATURES CAN BE EXPECTED. /EC/

TONIGHT THROUGH THURSDAY NIGHT...

FRIDAY THROUGH WEDNESDAY...LONG RANGE MODELS AND ENSEMBLES GENERALLY
AGREE THAT THE CUT OFF LOW OVER THE UPPER MISSISSIPPI VALLEY WILL BE
PICK UP AND REPLACED BY ANOTHER CLOSED UPPER LOW...FARTHER EAST OVER
THE NORTHEAST CONUS DURING THE PERIOD. THIS WILL HELP TO BRING SOME
DRIER AND A COOLER AIRMASS FOR THIS COMING WEEKEND.

FOR FRIDAY THROUGH MONDAY...A STRONGER COLD FRONT WILL COME INTO THE
REGION FOR THURSDAY NIGHT. THIS WILL PROVIDE A COOLER AND DRIER
AIRMASS ACROSS THE REGION. WITH THIS DRY AIRMASS PRECIPITABLE WATER
WILL AVERAGE FROM 0.35 TO 0.50 INCH WITH 50S DEWPOINTS FOR FRIDAY AND
PART OF SATURDAY BEFORE DIPPING INTO THE 40S FOR THE REST OF THE
WEEKEND. HIGHS ON FRIDAY WILL BE FROM THE UPPER 70S TO THE LOWER
80S...EXCEPT MIDDLE 80S IN THE EXTREME SOUTHEAST. HIGHS FOR THE
WEEKEND WILL BE IN THE MID TO UPPER 70S. HIGHS ON MONDAY WILL BE FROM
THE MID 70S TO THE LOWER 80S. LOWS FOR EARLY SATURDAY WILL BE FROM
THE UPPER 40S TO LOWER 50S BEFORE DIPPING INTO THE MIDDLE 40S TO
AROUND 50 FOR EARLY SUNDAY AND MONDAY. THE COOL MORNINGS WILL BE UP
TO 15 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. AS WE GO INTO
MONDAY WEEK THE UPPER RIDGE WILL BUILD OVER THE MISSISSIPPI VALLEY.

FOR TUESDAY THROUGH WEDNESDAY...AS WE GO TOWARD THE MIDDLE OF THE
WEEK THE UPPER RIDGE AXIS WILL MOVE INTO THE EASTERN US. THIS WILL
PUT THE REGION ON THE INFLOW SIDE OF THE RIDGE. THIS WILL HELP TO
BRING SOME MOISTURE RECOVERY FOR WEDNESDAY. PRECIPITABLE WATER WILL
INCREASE TO AROUND .75 TO 1.3 INCHES FROM THE WEST. THIS WILL BE
ENOUGH TO BRING PARTLY CLOUDY SKIES TO THE ARKLAMISS. LOWS FOR
TUESDAY AND WEDNESDAY WILL BE IN THE LOWER TO MIDDLE 50S. HIGHS WILL
BE IN THE UPPER 70S TO LOWER 80S. /17/

&&

.AVIATION...

THE COLD FRONT THAT KICKED OFF THE THUNDERSTORM ACTIVITY
AFFECTING HBG HAS SHIFTED TO THE SOUTH OF THE AREA THIS AFTERNOON.
VFR CONDITIONS PREVAIL ACROSS ALL TAF SITES AND THIS SHOULD CONTINUE
INTO THE LATE EVENING HOURS. THE WINDS SHOULD GENERALLY BE LIGHT OUT
OF THE W-NW BECOMING CALM OVERNIGHT. AREAS OF FOG WILL BE ON TAP FOR
ALL SITES TONIGHT BRINGING MVFR/IFR CONDITIONS AFTER 05Z-07Z AND
CONTINUE TIL AROUND 15Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       58  90  60  80 /   0   0   5   3
MERIDIAN      54  90  57  83 /   0   0   6   4
VICKSBURG     55  92  58  81 /   0   0   5   3
HATTIESBURG   61  91  65  84 /   9   4   6   3
NATCHEZ       61  89  56  79 /   3   6   9   3
GREENVILLE    58  90  56  79 /   0   0   6   2
GREENWOOD     58  90  57  79 /   0   0   6   2

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&
Hazardous weather outlook, Sep 28, 2:34 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
334 PM CDT WED SEP 28 2011

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>059-064>066-
292045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-
CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-JEFFERSON DAVIS-COVINGTON-JONES-
334 PM CDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

PATCHY AREAS OF DENSE FOG MAY DEVELOP LATE TONIGHT INTO THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

LAZ024-026-MSZ060>063-072>074-292045-
CATAHOULA-CONCORDIA-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-MARION-
LAMAR-FORREST-
334 PM CDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

A FEW STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME TO
QUARTER SIZE HAIL AND 50 TO 60 MPH WIND GUSTS WILL CONTINUE TO BE
POSSIBLE LATE THIS AFTERNOON...PRIMARILY SOUTH OF A NATCHEZ TO
COLUMBIA LINE. THE STORMS WILL END BY EARLY THIS EVENING DRY WEATHER
IS EXPECTED OVERNIGHT. PATCHY AREAS OF DENSE FOG MAY DEVELOP LATE
TONIGHT INTO EARLY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL CONTINUE TO BE NECESSARY THROUGH LATE THIS
AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

In the hours before

Local storm report, Sep 28, 1:10 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             3 WSW COLUMBIA          31.24N 89.87W
09/28/2011  E0.75 INCH       MARION             MS   EMERGENCY MNGR

            DIME SIZE HAIL IN FOXWORTH

0145 PM     TSTM WND GST     COLUMBIA                31.26N 89.83W
09/28/2011  E50.00 MPH       MARION             MS   EMERGENCY MNGR

            A TREE WAS DOWNED IN COLUMBIA

&&

DL
Local storm report, Sep 28, 1:18 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND GST     COLUMBIA                31.26N 89.83W
09/28/2011  M56.00 MPH       MARION             MS   EMERGENCY MNGR

            MEASURED AT MARION COUNTY EMA OFFICE

&&

DL
Local storm report, Sep 28, 1:25 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     COLUMBIA                31.26N 89.83W
09/28/2011                   MARION             MS   PUBLIC

            POWER LINES DOWNED. QUARTER SIZE HAIL REPORTED AT THE
            SAME LOCATION.

&&

DL
Special weather statement, Sep 28, 1:40 PM CST, 1 hour 8 minutes before
MSZ074-282025-
FORREST MS-
240 PM CDT WED SEP 28 2011

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT WED SEP 28 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 8 MILES WEST OF MAXIE AT 240 PM CDT...
MOVING EAST AT 35 MPH.

PEOPLE IN SOUTHERN FORREST COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3091 8935 3101 8936 3117 8935 3117 8934
      3114 8914 3101 8914 3100 8913 3091 8913
      3090 8914 3091 8934
TIME...MOT...LOC 1940Z 279DEG 31KT 3094 8929
Special weather statement, Sep 28, 1:44 PM CST, 1 hour 4 minutes before
MSZ060-282030-
ADAMS MS-
244 PM CDT WED SEP 28 2011

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
244 PM CDT WED SEP 28 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED OVER SIBLEY AT 244 PM CDT...MOVING
EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHERN ADAMS COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3129 9147 3130 9151 3133 9152 3136 9151
      3137 9147 3143 9149 3148 9148 3144 9115
      3134 9116 3137 9124 3134 9136 3131 9142
      3131 9146
TIME...MOT...LOC 1944Z 284DEG 14KT 3137 9140

BYB
Local storm report, Sep 28, 2:09 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
309 PM CDT WED SEP 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             SIBLEY                  31.38N 91.40W
09/28/2011  E0.75 INCH       ADAMS              MS   PUBLIC

&&

DL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Concordia

When
September 28, 2:48 PM CST
Where
Concordia County, 3 mi S of Deer Park
Measured
49 kt (56 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
31.377, -91.580

A wind gust of 56 mph was measured at the F.L. Braughton Airport south of Deer Park. Pea size hail also fell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339834.